Revista Matemática Iberoamericana


Full-Text PDF (551 KB) | Metadata | Table of Contents | RMI summary
Volume 34, Issue 3, 2018, pp. 1229–1276
DOI: 10.4171/RMI/1023

Published online: 2018-08-27

A new strategy for resolution of singularities in the monomial case in positive characteristic

Hiraku Kawanoue[1] and Kenji Matsuki[2]

(1) Kyoto University, Japan
(2) Purdue University, West Lafayette, USA

According to our approach for resolution of singularities in positive characteristic (called the idealistic filtration program, IFP for short), the algorithm is divided into the following two steps:

Step 1. Reduction of the general case to the monomial case.

Step 2. Solution in the monomial case.

While we have established Step 1 in arbitrary dimension, Step 2 becomes very subtle and difficult in positive characteristic. This is in clear contrast to the classical setting in characteristic zero, where the solution in the monomial case is quite easy. In dimension 3, we provided an invariant, inspired by the work of Benito–Villamayor, which establishes Step 2. In this paper, we propose a new strategy to approach Step 2, and provide a different invariant in dimension 3 based upon this strategy. The new invariant increases from time to time (the well-known Moh–Hauser jumpingphenomenon), while it is then shown to eventually decrease. Since the old invariant strictly decreases after each transformation, this may look like a step backward rather than forward. However, the construction of the new invariant is more faithful to the original philosophy of Villamayor, and we believe that the new strategy has a better fighting chance in higher dimensions.

Keywords: Resolution of singularities, idealistic filtration program

Kawanoue Hiraku, Matsuki Kenji: A new strategy for resolution of singularities in the monomial case in positive characteristic. Rev. Mat. Iberoamericana 34 (2018), 1229-1276. doi: 10.4171/RMI/1023